Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 5, NWS Sioux Falls, SD

May 12, 2022Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at May 12, 2022, 9:48 AM CDT for Lyon County, Minnesota. It took effect at May 12, 2022, 9:34 PM CDT. It was in force for 59 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 9:48 AM CDT (14:48 UTC)
In effect from
May 12, 2022, 9:34 PM CDT
Expired
May 15, 2022, 9:00 AM CDT
In force
59 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Marshall (MSHM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05315000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

978 
WGUS43 KFSD 121448
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
948 AM CDT Thu May 12 2022

...The National Weather Service in Sioux Falls SD has issued a Flood 
Warning for the following rivers in Minnesota...

  N. Branch Pipestone Creek near Pipestone affecting Pipestone 
  County.

  Redwood River at Marshall affecting Lyon County.

For the Redwood River...including Marshall...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 1145 AM CDT.

&&


MNC117-131700-
/O.NEW.KFSD.FL.W.0004.220512T1448Z-000000T0000Z/
/PSNM5.1.ER.000000T0000Z.220512T0415Z.000000T0000Z.NO/
948 AM CDT Thu May 12 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...N. Branch Pipestone Creek near Pipestone.

* WHEN...From this morning until further notice.

* IMPACTS...At 44.0 feet, flooding begins to affect pasture lands.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Thursday the stage was 44.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 AM CDT Thursday was 44.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 44.0 feet.


&&

                         Fld    Observed              
Location                 Stg    Stg    Day/Time                 

N. Branch Pipestone Creek
Pipestone                44.0   44.1   Thu 9 AM CDT             


&&

LAT...LON 4406 9642 4411 9625 4408 9625 4404 9639
      4402 9639 4400 9642


$$

MNC083-131700-
/O.NEW.KFSD.FL.W.0005.220513T0234Z-220515T1400Z/
/MSHM5.1.ER.220513T0234Z.220513T1800Z.220514T1400Z.NO/
948 AM CDT Thu May 12 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Redwood River at Marshall.

* WHEN...From this evening to late Sunday morning.

* IMPACTS...At 14.0 feet, there will be minor flooding of low lying 
  areas outside of Marshall.

* ADDITIONAL DETAILS...
  - At 7:00 AM CDT Thursday the stage was 12.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 14.9 feet early tomorrow
    afternoon. It will then fall below flood stage late Saturday
    morning.
  - Flood stage is 14.0 feet.


&&

             Fld    Observed            Forecasts (7 AM CDT)     
Location     Stg    Stg    Day/Time     Fri   Sat   Sun          

Redwood River
Marshall     14.0   12.0   Thu 7 AM CDT 14.8  14.1  12.7         


&&

LAT...LON 4453 9577 4452 9559 4449 9559 4449 9574
      4443 9579 4438 9587 4440 9590 4446 9581


$$

Gillispie
2 follow-up statements
909 
WGUS83 KFSD 131537
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
1037 AM CDT Fri May 13 2022

...The Flood Warning continues for the following rivers in 
Minnesota...

  Redwood River at Marshall affecting Lyon County.

For the Redwood River...including Marshall...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday afternoon at 1245 PM CDT.

&&


MNC083-141745-
/O.CON.KFSD.FL.W.0005.000000T0000Z-220515T1400Z/
/MSHM5.1.ER.220515T0000Z.220515T0000Z.220515T0600Z.NO/
1037 AM CDT Fri May 13 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Redwood River at Marshall.

* WHEN...Until late Sunday morning.

* IMPACTS...At 14.0 feet, there will be minor flooding of low lying 
  areas outside of Marshall.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Friday the stage was 12.9 feet.
  - Forecast...The river is expected to rise to a crest of 14.0
    feet tomorrow evening. It will then fall below flood stage
    early Sunday morning.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.0 feet on 06/18/2004.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed            Forecasts (1 PM CDT)     
Location     Stg    Stg    Day/Time     Sat   Sun   Mon          

Redwood River
Marshall     14.0   12.9   Fri 9 AM CDT 13.9  13.7  12.6         


&&

LAT...LON 4453 9577 4452 9559 4449 9559 4449 9574
      4443 9579 4438 9587 4440 9590 4446 9581


$$

Chapman
271 
WGUS83 KFSD 141510
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
1010 AM CDT Sat May 14 2022

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River at Russell affecting Lyon County.

  Redwood River at Marshall affecting Lyon County.

MNC083-141615-
/O.CAN.KFSD.FL.W.0007.000000T0000Z-220514T1510Z/
/RUSM5.1.ER.220513T0620Z.220513T1430Z.220514T0945Z.NO/
1010 AM CDT Sat May 14 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River at Russell.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Saturday the stage was 13.9 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed             
Location     Stg    Stg    Day/Time                

Redwood River
Russell      14.0   13.9   Sat 9 AM CDT          


&&

LAT...LON 4440 9590 4438 9587 4437 9590 4433 9590
      4430 9594 4424 9600 4426 9604 4434 9596
      4438 9594


$$

MNC083-141615-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-220514T1510Z/
/MSHM5.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 AM CDT Sat May 14 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River at Marshall.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Saturday the stage was 12.7 feet.
  - Forecast...The river is expected to rise to a crest of 13.1
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed            Forecasts (1 PM CDT)     
Location     Stg    Stg    Day/Time     Sun   Mon   Tue          

Redwood River
Marshall     14.0   12.7   Sat 9 AM CDT 13.1  12.6  11.9         


&&

LAT...LON 4453 9577 4452 9559 4449 9559 4449 9574
      4443 9579 4438 9587 4440 9590 4446 9581


$$

Chapman

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 12, 6:46 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 12, 6:46 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 AM CDT Thu May 12 2022

.SHORT TERM...(Today and Tonight)
Issued at 406 AM CDT Thu May 12 2022

A few challenges to start off today, though forecast is still on
track for increasing severe weather threat later today into this
evening.

Surface boundary appeared to have pushed farther south in the wake
of departing MCV-driven convection overnight, but as of 09Z, looks
to be lifting back toward the Missouri River Valley. Had a broad
area of dense fog develop from east central SD into southwest MN
late last evening, so issued an advisory through the early morning
hours. Visibility has come up dramatically in the past hour or so,
though, so may be able to cancel prior to 7 am. Also had a cluster
of storms develop in south central SD in response to a subtle mid
level wave, which have tracked/expanded northeast toward east
central SD through 09Z. Additional outflow boundary from this
cluster apparent on radar extending down toward I-90 around KMHE as
of 09Z.

Early morning activity should largely be north of our forecast area
by 12Z, but remnant boundaries may have an impact on how storms
evolve later today. Focus through the day will be on trough swinging
through the central Rockies early this morning. This will further
induce surface cyclogenesis in the Nebraska panhandle this morning,
which will lift northward into western South Dakota this afternoon,
lifting the warm front quickly northward through our forecast area.
Most models indicate the warm front will be north of Hwy 14 by 21Z,
but if early morning outflow delays the return flow, this could
place the boundary in our far northern counties around the time of
convective initiation late this afternoon. At the present time, this
doesn't look to have a great impact, as initial development is
expected toward south central SD as the upper trough begins to
interact with a quasi-dryline/pre-frontal trough extending south
from the surface low, well southwest of the warm front location. But
may be something to monitor through the day as it could have an
impact on high temperatures and storm evolution later in the event.

As mentioned by the previous shift, initial storms on the boundary
expected to be discrete supercells, working within the conjunction
of ample instability in the warm moist sector to the east (dry
adiabatic mid level lapse rates contributing to MUCAPE 2500-3000+
J/kg), and strongly sheared (40-60kt deep layer shear) environment
at the base of the negatively tilted trough to the west. Very large
hail would be the greatest risk with these storms, with secondary
risks of damaging winds and possibly a tornado. Strong mid level
flow paralleling the boundary should allow for a transition to
linear storms by early evening as they approach the Hwy 81/I-29
corridors. From here eastward, damaging winds become the primary
threat, with the potential for isolated tornadoes embedded within
the line. Overall expect convection to exit our eastern counties by
late evening, 10pm-midnight, though some trailing rain may linger
into the overnight.

Given abundant rainfall which occurred in parts of the forecast area
on Wednesday afternoon/evening, will also have to closely monitor
for localized flash flooding potential. Given response of rivers in
southwest Minnesota overnight, quickly cresting and already receding
in most locations, confidence is not high enough that additional
rainfall will warrant a flash flood watch, but day shift can
reevaluate after getting a better handle on extent of highest
rainfall amounts.

.LONG TERM...(Friday through Wednesday)
Issued at 406 AM CDT Thu May 12 2022

Broad upper trough lingers over the northern Plains Friday into
the weekend, bringing a return to more seasonable temperatures and
less active weather. Cannot rule out some spotty showers/storms as
weak waves slide through the west-northwest flow, with Saturday
night looking most favorable across our southeast counties with
some modest model consensus. But overall this period looks drier.

Precipitation chances ramp up again by the middle of next week as
another broad trough works across western Canada/the northern
Rockies into the northern Plains, but does not look to be any
severe weather risks at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:09 AM CDTDense Fog AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more4 hr
May 12, 9:48 AM CDTRiver Flood WarningFSDPipestone24 hr
May 12, 4:40 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDRock50 min
May 12, 4:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDNobles, Rock37 min
May 12, 5:13 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock47 min
May 12, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDJackson, Nobles, Rock38 min
May 12, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDRock23 min
May 12, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more33 min
May 12, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles39 min
May 12, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Murray19 min
May 12, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Lyon, Murray, Nobles40 min

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.